Orale candidiasis as an after-effect of toxic therapy
Oral candidiasis (ICD10-Code: B37) or oral thrush is an infection of the mouth or throat caused by a pathogenic yeast/fungus (usually candida albicans). In itself, the presence of candida albicans – the most common pathogen on mucous membranes – does not signify illness: 20-50% of people have low levels of yeast fungi in their mouth without experiencing any difficulty. However, serious illness or certain forms of therapy can cause the fungi to proliferate strongly, which causes problems. The condition can be very unpleasant, although it usually has no serious consequences health-wise. For instance, when the fungus spreads in the gullet (esophagus), patients can find it hard or painful to swallow. If left untreated, candidiasis in the oral cavity can persist for months or even years. If fungi manage to penetrate deeper layers of tissue and reach the blood system, there is a danger of life-threatening blood poisoning (sepsis).
Oral candidiasis is often caused by illness or medical therapy. During cancer therapy, a fungal infection of the oral cavity is one of the most common undesired side effects. Chemotherapy can weaken the body’s immune system and attack the mucous membranes, making it easier for the fungus to spread. Oral candidiasis is also common in connection with radiotherapy for the head or neck. The longer treatment lasts, the higher the risk of candidiasis.
Other possible causes include:
- Old age or infancy
- A serious underlying disease such as a tumour, leukaemia, diabetes mellitus or HIV
- Using antibiotics, cytostatics or cortisone sprays for asthma, bronchitis, immunosuppressors etc.
- Dry mouth (e.g. due to antidepressants or chemotherapeutics)
A typical symptom of oral candidiasis is a white coating on the tongue that can be scraped off with a spatula. Often, this reveals shiny red areas that are inflamed, and often bleed. Even with good oral hygiene, many patients with oral candidiasis have a furry feeling in their mouth all the time. Their sense of taste changes, and they may experience pain or a burning sensation on the tongue. A full-blown infection can also make swallowing difficult, making it hard for patients to eat and drink enough. In combination with other side effects of tumour therapy, such as loss of appetite or nausea, this is conducive to malnutrition. In really severe cases, the symptoms can be so serious that a therapy cycle will need to be postponed.
Therapy for oral candidiasis
To prevent an invasive or threatening progression, candidiasis must be treated with antimycotics as soon as possible. Suitable preparations for oral candidiasis are available in the form of pills, suspensions, solutions, lozenges or oral jelly. Patients with a candidiasis infection of the pharynx usually suffer from a serious underlying condition and require profound, systematic therapy.
Oral candidiasis is now one of the most common after-effects of chemo- and radiotherapy, and has a massive impact on patients’ quality of life. A burning sensation on the tongue, an impaired sense of taste, pain and difficulties in swallowing are detrimental to patients’ nutritional status, and hence to their health. Candidiasis can cause therapy to be postponed or discontinued. In extremely severe cases, it can lead to a life-threatening infection.